How to Order

For AMS eBook frontlist subscriptions or backfile collection purchases:

   1a. To purchase any ebook backfile or to subscibe to the current year of Contemporary Mathematics, please download this required license agreement,

   1b. To subscribe to the current year of Memoirs of the AMS, please download this required license agreement.

   2. Complete and sign the license agreement.

   3. Email, fax, or send via postal mail to:

Customer Services
American Mathematical Society
201 Charles Street Providence, RI 02904-2213  USA
Phone: 1-800-321-4AMS (4267)
Fax: 1-401-455-4046

Visit the AMS Bookstore for individual volume purchases.

Browse the current eBook Collections price list

Powered by MathJax
  Remote Access

On Sudakov’s type decomposition of transference plans with norm costs

About this Title

Stefano Bianchini and Sara Daneri

Publication: Memoirs of the American Mathematical Society
Publication Year: 2018; Volume 251, Number 1197
ISBNs: 978-1-4704-2766-5 (print); 978-1-4704-4278-1 (online)
Published electronically: November 6, 2017

View full volume PDF

View other years and numbers:

Table of Contents


  • Chapter 1. Introduction
  • Chapter 2. General notations and definitions
  • Chapter 3. Directed locally affine partitionson cone-Lipschitz foliations
  • Chapter 4. Proof of Theorem 1.1
  • Chapter 5. From $\tilde \mathbf C^k$-fibrations to linearly ordered $\tilde \mathbf C^k$-Lipschitz foliations
  • Chapter 6. Proof of Theorems 1.2-1.6.
  • Appendix A. Minimality of equivalence relations
  • Appendix B. Notation
  • Appendix C. Index of definitions


We consider the original strategy proposed by Sudakov for solving the Monge transportation problem with norm cost with , probability measures in and absolutely continuous w.r.t. . The key idea in this approach is to decompose (via disintegration of measures) the Kantorovich optimal transportation problem into a family of transportation problems in , where are disjoint regions such that the construction of an optimal map is simpler than in the original problem, and then to obtain by piecing together the maps . When the norm is strictly convex, the sets are a family of -dimensional segments determined by the Kantorovich potential called optimal rays, while the existence of the map is straightforward provided one can show that the disintegration of (and thus of ) on such segments is absolutely continuous w.r.t. the -dimensional Hausdorff measure. When the norm is not strictly convex, the main problems in this kind of approach are two: first, to identify a suitable family of regions on which the transport problem decomposes into simpler ones, and then to prove the existence of optimal maps.In this paper we show how these difficulties can be overcome, and that the original idea of Sudakov can be successfully implemented.The results yield a complete characterization of the Kantorovich optimal transportation problem, whose straightforward corollary is the solution of the Monge problem in each set and then in . The strategy is sufficiently powerful to be applied to other optimal transportation problems.The analysis requires(1) the study of the transportation problem on directed locally affine partitions of , i.e. sets which are relatively open in their -dimensional affine hull and on which the transport occurs only along directions belonging to a cone ;(2) the proof of the absolute continuity w.r.t. the suitable -dimensional Hausdorff measure of the disintegration of on these directed locally affine partitions;(3) the definition of cyclically connected sets w.r.t. a family of transportation plans with finite cone costs;(4) the proof of the existence of cyclically connected directed locally affine partitions for transport problems with cost functions which are indicator functions of cones and no potentials can be constructed.

References [Enhancements On Off] (What's this?)